Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 60, NWS Huntsville, AL

September 5, 2011Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 5, 2011, 1:28 AM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2011, 1:28 AM CDT (06:28 UTC)
Expired
Sep 5, 2011, 8:30 AM CDT
In force
7 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WGUS54 KHUN 050628
FFWHUN
ALC033-059-077-050930-
/O.NEW.KHUN.FF.W.0060.110905T0628Z-110905T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 430 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF PERSISTENT HEAVY RAINFALL ACROSS CENTRAL AND EASTERN       
  PORTIONS OF LAUDERDALE AND COLBERT COUNTIES...AND MUCH OF FRANKLIN 
  COUNTY. DOPPLER RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN HAS    
  FALLEN FROM RUSSELLVILLE TO THE SHOALS AREA...AND HEAVY RAINFALL   
  WILL CONTINUE THROUGH AT LEAST 430 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
  TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
  LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
      3475 8729 3480 8735 3480 8743 3477 8742
      3467 8745 3465 8748 3457 8753 3431 8753
      3432 8817 3458 8815 3458 8798 3501 8776

$$

BCC
3 follow-up statements
387 
WGUS54 KHUN 050916
FFWHUN
ALC033-059-077-051130-
/O.EXT.KHUN.FF.W.0060.000000T0000Z-110905T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 AM CDT

* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE PERSISTENT HEAVY RAINFALL ACROSS LAUDERDALE...EASTERN  
  COLBERT...AND FRANKLIN COUNTIES. DOPPLER RADAR ESTIMATES THAT UP   
  TO 3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH THE HEAVIEST  
  RAIN OCCURRING ALONG HIGHWAY 43 BETWEEN RUSSELLVILLE AND FLORENCE. 
  ADDITIONAL HEAVY RAIN WILL FALL THROUGH DAYBREAK...INCREASING THE  
  FLASH FLOOD THREAT FOR THESE AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
  TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
  LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
      3475 8729 3480 8735 3480 8743 3477 8742
      3467 8745 3465 8748 3457 8753 3431 8753
      3432 8817 3458 8815 3458 8798 3501 8776

$$

BCC
290 
WGUS54 KHUN 051123
FFWHUN
ALC033-059-077-051330-
/O.EXT.KHUN.FF.W.0060.000000T0000Z-110905T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 830 AM CDT

* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE PERSISTENT HEAVY RAINFALL ACROSS LAUDERDALE...EASTERN  
  COLBERT AND FRANKLING COUNTIES. DOPPLER RADAR ESTIMATES THAT OVER  
  3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH THE HEAVIEST     
  RAIN OCCURRING ALONG HIGHWAY 43 BETWEEN RUSSELLVILLE AND FLORENCE  
  AND SOUTHWEST OF ATWOOD. ADDITIONAL HEAVY RAIN WILL FALL THROUGH   
  THE EARLY MORNING HOURS...INCREASING THE FLASH FLOOD THREAT FOR    
  THESE AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
  TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
  LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
      3475 8729 3480 8735 3480 8743 3477 8742
      3467 8745 3465 8748 3457 8753 3431 8753
      3432 8817 3458 8815 3458 8798 3501 8776

$$

CCC
230 
WGUS54 KHUN 051129 CCA
FFWHUN
ALC033-059-077-051330-
/O.COR.KHUN.FF.W.0060.000000T0000Z-110905T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 AM CDT MON SEP 5 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 830 AM CDT

* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO INDICATE PERSISTENT HEAVY RAINFALL ACROSS LAUDERDALE...EASTERN
  COLBERT AND FRANKLIN COUNTIES. DOPPLER RADAR ESTIMATES THAT OVER
  3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH THE HEAVIEST
  RAIN OCCURRING ALONG HIGHWAY 43 BETWEEN RUSSELLVILLE AND FLORENCE
  AND SOUTHWEST OF ATWOOD. ADDITIONAL HEAVY RAIN WILL FALL THROUGH
  THE EARLY MORNING HOURS...INCREASING THE FLASH FLOOD THREAT FOR
  THESE AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
  TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
  LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
      3475 8729 3480 8735 3480 8743 3477 8742
      3467 8745 3465 8748 3457 8753 3431 8753
      3432 8817 3458 8815 3458 8798 3501 8776

$$

CCC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 12:38 AM CDT, 50 minutes earlier.

Area forecast discussion, Sep 5, 12:38 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 AM CDT MON SEP 5 2011

.UPDATE...
FOR 06Z TAFS.

&&

.AVIATION...
LOWERING VSBYS AND CEILINGS AT MSL AND INTO HSV AS INDICATED BY
TRENDING OF TAFS THROUGH 22Z TODAY. EXPECT CONTINUED WAVES OF
SHRA/RA TO MOVE ACROSS HSV AND MSL TAF SITES TODAY ALONG WITH IFR
VSBY/CEILINGS. AS COLD FRONT BEGINS TO APPROACH AND MOVE THROUGH MSL
AFTER 00Z TONIGHT...HAVE TRENDED TOWARD MVFR CONDITIONS AND TOWARD
END OF THE FORECAST PERIOD FOR HSV.

&&

.DISCUSSION... /ISSUED 810 PM CDT SUN SEP 4 2011/

MESOSCALE UPDATE...
TWO IMPACT WEATHER/HYDRO AREAS WE ARE MONITORING CLOSELY OVER THE
NEXT FEW HOURS.  THE FIRST BEING A NEARLY STATIONARY CONVERGENCE
ZONE RUNNING FROM NEAR LAWRENCEBURG TN THROUGH NWRN LAUDERDALE
COUNTY THROUGH OXFORD MS WHERE RA/+RA HAS BEEN REPORTED FOR SEVERAL
HOURS.  OXFORD MS HAS PICKED UP NEARLY 4 INCHES IN 6 HOURS IN THIS
BAND.  UNFORTUNATELY...WE HAVE NO OBS IN THE FAR NWRN TIP OF
LAUDERDALE COUNTY WHERE THE HEAVIEST RAIN HAS LIKELY OCCURRED...BUT
WE ESTIMATE 2-4 INCHES AT THIS POINT.  A FFW HAS JUST BEEN ISSUED AS
A RESULT. THIS BAND LOOKS TO REMAIN NEARLY STATIONARY WITH OTHER
SHOWER AREAS IN NWRN AL LIKELY MERGING INTO THIS ZONE WITH TIME.
THIS COULD BE AN AREA OF SERIOUS FLOODING CONCERNS LATER TONIGHT
INTO MONDAY MORNING IF THIS RAIN AREA REMAINS PERSISTENT TONIGHT.
INFLOW PW VALUES OF 2+ INCHES ARE BEING OBSERVED ON 00Z SOUNDINGS
AND CONVERGENCE WILL INCREASE WITH TIME AS A STRONG COLD FRONT
APPROACHES.  THE COLD FRONT HAS NOW PASSED THRU PADUCAH KY...POPLAR
BLUFF MO AND WAS APPROACHING JONESBORO AR.

REGARDING TORNADO POTENTIAL...
AN EARLIER LOW-TOPPED SUPERCELL AT 21Z PRODUCED A TORNADO IN RAINBOW
CITY (ETOWAH COUNTY).  THIS PARTICULAR CELL WAS AT THE NOSE OF
ML-CAPE VALUES OF 500 J/KG AND 1KM SRH OF AROUND 200 M2/S2. AS IS
NORMALLY THE CASE WITH TROPICAL CYCLONE TORNADOES...WE WILL BE
MONITORING CIRCULATIONS ON RADAR WITH EVEN LOW TO MODERATE VELOCITY
BEING OF CONCERN.  THE MESOCYCLONES ARE TYPICALLY SHEARED
STRONGLY...THEREBY SKEWING RADAR VELOCITY INFORMATION IN THESE TYPE
OF EVENTS.

VWP HODOGRAPHS CONTINUE TO SHOW DIRECTIONAL SHEAR INCREASING AT
GWX/BMX AND NOW AT HTX. SPEED SHEAR IS NOT AS IMPRESSIVE...BUT WILL
TEND TO INCREASE WITH TIME OVERNIGHT WITH BEST VALUES LIKELY IN OUR
SRN COUNTIES OVERNIGHT.  AS FOR INSTABILITY...THE BMX RAOB OBSERVED
AN IMPRESSIVE SB-CAPE VALUE NEAR 900 J/KG...MORE THAN ADEQUATE FOR
SUSTAINED UPDRAFTS IN TROPICAL RAIN BANDS.  1KM EHI VALUES OF
0.5-1.0 UNITS EXTENDED NWD AS A RESULT INTO SRN PORTIONS OF NW AL.
WE WILL WATCH THE SHRA MOVG NWD INTO THIS AREA CLOSELY.

NO MAJOR CHANGES TO THE PUBLIC FORECAST ARE EXPECTED ATTM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...TT
PREV DISCUSSION...KULA
Hazardous weather outlook, Sep 4, 2:55 PM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT SUN SEP 4 2011

ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
255 PM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AFTER AN INITIAL ROUND OF LIGHTER RAIN...SHOWERS AND THUNDERSTORMS
WILL INCREASE IN INTENSITY THIS EVENING HOURS. HIGH RAINFALL RATES
EXPECTED WITH THE STRONGER STORMS MAY QUICKLY PRODUCE LOCALIZED
FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR THE
ENTIRE TENNESSEE VALLEY STARTING THIS EVENING. PLEASE CONSULT THE
FLASH FLOOD WATCH FOR ADDITIONAL DETAILS.

WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT AS RAIN BANDS MOVE
ACROSS THE TENNESSEE VALLEY THIS EVENING...THE MAIN
THREAT FOR THE AREA WILL REMAIN IN THE FLASH FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THE
MIDDLE OF THE WEEK AS TROPICAL STORM LEE TRACKS ACROSS THE SOUTHEAST.
HAZARDOUS WEATHER COULD PERSIST INTO EARLY WEDNESDAY.

CONTINUED HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR SIGNIFICANT
FLOODING AND FLASH FLOODING ACROSS THE TENNESSEE VALLEY. WIDESPREAD
RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE FOUR TO SEVEN
INCHES AND LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE FLASH FLOOD
WATCH WILL REMAIN IN EFFECT UNTIL EARLY TUESDAY MORNING.

AS HEAVY RAINFALL RUNS OFF INTO AREA STREAMS AND RIVERS...RIVER
FLOODING WILL BECOME A POSSIBILITY AS EARLY AS MONDAY...WITH IMPACTS
POTENTIALLY LINGERING THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY.

CCC/JLL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:55 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Sep 4, 10:23 PM CDTFlash Flood WarningHUNColbert, Lauderdale10 hr
Sep 5, 8:30 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Sep 5, 9:45 AM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Marshall15 hr
Sep 5, 10:33 AM CDTRiver Flood WatchHUNMadison8 hr
Sep 5, 10:34 AM CDTRiver Flood WatchHUNJackson, Madison, Marshall10 hr
Sep 5, 10:34 AM CDTRiver Flood WatchHUNLawrence8 hr
Sep 5, 2:27 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale10 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.